Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 187, NWS Wichita, KS

June 18, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2003, 5:03 PM CDT for Russell County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 5:03 PM CDT (22:03 UTC)
Expired
Jun 18, 2003, 5:45 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Wichita radar (KICT), 157 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 182203
SVRICT
KSC167-182245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF WILSON...OR ABOUT 17 MILES
  WEST OF ELLSWORTH.  THE STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 545 PM CDT.

LAT...LON 3874 9870 3870 9868 3869 9849 3877 9850

$$

/OMITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 18, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT WED JUN 18 2003

FCST FOCUS ON IMPACT OF APPROACHING COOL FRONT ON TEMPS/PRECIP NEXT
FEW DAYS.

FEEL THAT THE ETA/KF HAS THE MORE ACCURATE DEPICTION OF CONVECTION
IN THE FIRST 24 HOURS AND WILL FOLLOW. WILL USE A BLEND OF ETA/GFS
THROUGH 120 HOURS.

SFC BOUNDARY NOW MOVING THROUGH IOWA INTO CENTRAL NEB. GREATEST CAPE
EXISTS IMMEDIATELY ALONG THIS BOUNDARY WERE 1500-2000 CAPE IS
PRESENT THIS AFTERNOON. A PRE-FRONTAL TROUGH IS TRIGGERING T-STORMS
ACROSS NORTHERN/NE KS...WHILE SCT/ISOLD ACTIVITY IS FIRING TO THE
WEST OF A SLN/P28 LINE IN AREA OF HIGHER 850-700MB THETA-E.

AS MENTIONED...FEEL THAT THE ETA KF CONVECTIVE PARAMETERIZATION HAS
A GOOD DEPICTION OF PRECIP OVERNIGHT. WOULD EXPECT THE FAR WESTERN
COUNTIES TO SEE EVENING ACTIVITY GRADUALLY END, WHILE SCT/ISOLD
ACTIVITY PERSISTS ALONG THE APPROACHING BOUNDARY. WILL KEEP 20-30
POPS NORTH/WEST OF ICT TO CNU LINE AND DRY ELSEWHERE.

ON THURS...WOULD EXPECT MAX TEMPS TO COOL BY A FEW DEGREES WITHIN
FRONTAL BOUNDARY/EXPECTED SCT/BKN MID LEVEL DECK OF CLOUDS. ALSO
EXPECT 20-30 COVERAGE OF PRECIP TO RE-DEVELOP ALONG THE BOUNDARY
DURING THE AFTERNOON.

SOME LINGERING PRECIP INTO THURS NIGHT BEFORE THE LONGWAVE PATTERN
EVOLVES TO BRING MORE ORGANIZED SW FLOW ACROSS THE STATE FRIDAY-SAT.
AS EXPECTED YESTERDAY, WAA/PRESSURE ADVECTION WILL FORCE ADDITIONAL
PRECIP...AT THIS POINT FRIDAY NIGHT INTO SAT LOOK LIKE THE GREATEST
CHCS. WILL KEEP FRI DRY DESPITE ETA/S STRONG PRESSURE ADVECTION. MAX
TEMPS WILL BE A FEW DEGREES COOLER GIVEN EXPECTED MID CLOUD.

BEYOND...NO SIGNIFICANT CHANGES TO THE OVERALL IDEA OF HOW THE
PATTERN WILL EVOLVE INTO NEXT WEEK. LATEST GFS NOW COMING AROUND TO
THE IDEA OF HANGING A BOUNDARY UP ACROSS THE STATE SUN NIGHT-MON
BEFORE PUSHING IT BACK NORTH GIVEN LONGWAVE TROUGHING ACROSS THE
WESTERN U.S. SUNDAY COULD BE QUITE HOT GIVEN THE POTENTIAL FOR
DOWNSLOPE BUT CONDS SHOULD BE DRY OVERALL GIVEN CAPPING AND ABSENCE
OF ANY STRONGER UPPER WAVES. FEEL THAT A COOL FRONT MAY SAG THROUGH
THE CWA SOMETIME LATER TUES INTO WEDS.

FCSTID =   11
ICT   64  83  63  80 /  10  20  20  10
HUT   63  82  62  80 /  20  20  20  10
EWK   63  82  62  80 /  10  20  20  10
EQA   64  82  61  80 /  10  20  20  10
WLD   65  83  63  81 /  10  20  20  10
RSL   60  81  60  80 /  40  20  40  10
GBD   61  81  61  80 /  30  30  40  10
SLN   61  82  60  82 /  40  20  20  10
MPR   63  82  62  80 /  10  20  20  10
CFV   64  82  62  82 /  10  20  20  10
CNU   63  82  61  81 /  10  20  20  10
K88   63  82  61  81 /  10  20  20  10

.ICT...NONE.
Hazardous weather outlook, Jun 18, 3:36 PM CDT, 1 hour 27 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONT WILL MOVE SOUTHWARD INTO CENTRAL KANSAS THIS AFTERNOON
AND EVENING, BEFORE THE FRONT DISSIPATES. SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP MAINLY OVER CENTRAL KANSAS THIS
AFTERNOON INTO TONIGHT. FURTHER SOUTH, AN ISOLATED THUNDERSTORM IS
POSSIBLE, BUT MOST OF THE REGION SHOULD BE RAIN-FREE. DUE TO VERY
WEAK WINDS ALOFT, ANY THUNDERSTORMS THAT FORM ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS. HOWEVER, LOCALLY GUSTY WINDS AND HEAVY
DOWNPOURS MAY ACCOMPANY THE STRONGER STORMS MAINLY IN CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE FRIDAY NIGHT INTO
SATURDAY AS A WARM FRONT MOVES THROUGH THE AREA. A FEW OF THE STORMS
MAY AGAIN BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING
WINDS...HOWEVER ANY SEVERE WEATHER IS EXPECTED TO BE ISOLATED.

BY NEXT TUESDAY OR WEDNESDAY, A COOL FRONT MAY SAG INTO THE AREA.
THIS MAY TRIGGER ADDITIONAL SHOWERS OR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/JMC

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.